Systematic review of severe acute liver injury caused by terbinafine
- 773 Downloads
Background Terbinafine is an effective antimicrobial agent against dermatophytes, cryptococcus and other fungi. It is the preferred drug to treat onychomycosis. However, severe acute hepatitis from oral terbinafine administration has been recently reported. Aim To describe a representative case, and review the literature regarding the best evidence on treatment and prognosis of severe acute hepatitis caused by oral terbinafine. Methods The literature was searched for publications on severe hepatitis caused by terbinafine using MEDLINE, China Biology Medicine Disc, and the VIP Medical Information Resource System. Related references were searched manually. Results Seventeen English and three Chinese references of case reports were included after eliminating duplicate publications. No randomized control studies were found. Liver enzyme levels were found to have been increased significantly. Abdominal ultrasound demonstrated cholestasis. Conclusions Severe acute liver injury is a known, but unusual complication of terbinafine exposure. The prognosis is often good with appropriate treatment. Liver function assessment before treatment and periodic monitoring 4–6 weeks after initiation of treatment is recommended.
KeywordsAdverse reactions Hepatitis Systematic review Terbinafine
Lei CUI, Xiaodan LV: Jinan Infectious Disease Hospital, Liver Disease Diagnosis and Treatment Center of Shandong Province, Jinan, 250013 China.
No funding was received to support this work.
Conflicts of interest
The authors have no conflicts of interest.
- 3.Itraconazole, terbinafine possibly linked to liver failure. Am J Health Syst Pharm. 2001; 58: 1076.Google Scholar
- 4.Hepatic reactions with terbinafine. Aust Adverse Drug React Bull. 2008;27:2.Google Scholar
- 5.Xiao Z, Yanqing LI. Japan revised terbinafinewarning. Chin Pharmacist. 2004;7:479.Google Scholar
- 20.Xin S. Terbinafine hydrochloride caused by drug hepatic damage. Clin Med Chin. 2004;20:515.Google Scholar
- 21.Xiaoqin LV, Zhang X. Terbinafine cause cholestasis hepatitis one case. Herald Med. 2006;25:593.Google Scholar
- 26.Jing B, Yang Y. Terbinafine cause cholestasis hepatitis. ADRJ. 2008;10:284.Google Scholar
- 29.Baran R, Feuilhade M, Combernale P, Datry A, Goettmann S, Pietrini P, et al. A randomized trial of amorolfine 5% solution nail lacquer combined with oral terbinafine compared with terbinafine alone in the treatment of dermatophytic toenail onychomycoses affecting the matrix region. Br J Dermatol. 2000;142(6):1177–83.PubMedCrossRefGoogle Scholar
- 30.De Backer M, De Vroey C, Lesaffre E, Scheys I, De Keyser P. Twelve weeks of continuous oral therapy for toenail onychomycosis caused by dermatophytes: a double-blind comparative trial of terbinafine 250 mg/day versus itraconazole 200 mg/day. J Am Acad Dermatol. 1998;38(5 Pt 3):S57–63.PubMedCrossRefGoogle Scholar